Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 17, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 27, 2020, 2:59 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2020, 2:59 PM MST (21:59 UTC)
- Expired
- Jul 27, 2020, 6:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 2098 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
983
WGUS55 KTWC 272159
FFWTWC
AZC003-280100-
/O.NEW.KTWC.FF.W.0017.200727T2159Z-200728T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
259 PM MST Mon Jul 27 2020
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
West Central Cochise County in southeastern Arizona...
* Until 600 PM MST.
* At 259 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Interstate 10, Dragoon, Pearce-Sunsites and Texas Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3207 11015 3203 11032 3184 11009 3193 10994
3202 10989 3211 11008
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
RH1 follow-up statement
077
WGUS75 KTWC 280053
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
553 PM MST Mon Jul 27 2020
AZC003-280103-
/O.EXP.KTWC.FF.W.0017.000000T0000Z-200728T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
553 PM MST Mon Jul 27 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR WEST
CENTRAL COCHISE COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3207 11015 3203 11032 3184 11009 3193 10994
3202 10989 3211 11008
$$
JDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 9:40 AM MST, 5 hours 19 minutes earlier.
Area forecast discussion, Jul 27, 9:40 AM MST, 5 hours 19 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 940 AM MST Mon Jul 27 2020 .SYNOPSIS...Expect a more active thunderstorm day versus what occurred over the weekend. Strong high pressure aloft will likely limit thunderstorm coverage Tuesday through Friday while providing hotter than normal temperatures. Isolated to scattered thunderstorms may return next weekend especially east to south of Tucson. && .DISCUSSION...IR/visible satellite imagery depicted partly cloudy to cloudy skies across Cochise/Graham/Greenlee Counties east of Tucson. Meanwhile, clear skies to mostly clear skies prevailed elsewhere. The 27/12Z KTUS sounding total precip water value of 1.51 inches was about 0.15 inch higher versus 24 hours ago. Have noted a very dry profile above 500 mb. However, 100 hPa MLCAPE was 445 J/kg, and LI's were minus 2 to minus depending upon lifting method. A light mostly sly/sely flow prevailed in the surface-500 mb layer, and mainly wly flow was observed above 500 mb. Various high-res solutions including several HRRR, the 27/12Z Univ of AZ WRF-RR, and the 27/12Z Univ of AZ WRF-NAM seemingly suggest a somewhat similar precip scenario, more-or-less, for later today and into tonight. Based on these solutions, the expectation is of showers/tstms to develop between 17Z-19Z mainly across mountains near Tucson, and to the south in Santa Cruz County. For this afternoon and this evening, expect showers/tstms to primarily favor a north-to-south corridor encompassing southeast Pinal County, eastern Pima County including the Tucson metro area, and Santa Cruz County. The best interpretation of the various high-res models suggests that central Pima County and especially Sells would be the westward extent of this corridor of showers/tstms, and the eastern portion of this corridor would generally be bounded by a Benson-30SM west of Safford line. With the exception of scattered to numerous showers/ tstms across the White Mountains, a paucity of measurable rainfall appears on tap into this evening east of the Benson to west of Safford line. Isolated showers/tstms should also continue late tonight mostly from Tucson metro area northeastward to the White Mountains. There are differences among these high-res solutions regarding timing of showers/tstms, but nonetheless the aforementioned area seems to be the most-favored location for showers/tstms. As such, the inherited official forecast generally depicts this area with highest precip chances. Patchy blowing dust potentially significantly reducing visibility may occur late this afternoon and early this evening along the I-10 corridor from the northwest portion of the Tucson metro area northwestward toward Phoenix. Forecast confidence is low regarding how low visibility may decrease, but forecast confidence is low-moderate regarding this potential occurrence blowing dust. In addition to erratic gusts, locally heavy rainfall is a distinct possibility given the aforementioned precip water value, and the weak mid-level wind profile. Thus, the Bighorn burn scar may be adversely impacted by showers/tstms this afternoon. High temps this afternoon will likely be at least a few degrees above normal for July 27. The inherited forecast remains in outstanding shape and no changes are necessary at this time. Please refer to the additional sections in this product for further detail. && .AVIATION...Valid through 28/18Z. Scattered -TSRA/-SHRA developing 17Z-19Z today vicinity mountains near KTUS and KOLS, then scattered -TSRA/-SHRA this afternoon/ evening mainly in a north-to-south corridor bounded to the west in central Pima County (i.e. Sells), and to the east defined by a Benson to 30SM west of KSAD line. Mainly isolated -TSRA/-SHRA KTUS vicinity newd to White Mtns NE of KSAD 06Z-12Z Tuesday, then precip ending around daybreak Tuesday. Otherwise, cloud decks mostly 10k- 15k ft MSL. Surface wind variable in direction mainly under 12 kts, although gusts near 40 kts vicinity TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered thunderstorms into this evening favoring southeast Pinal County, eastern Pima County including Tucson metro area, and Santa Cruz County. Mostly dry elsewhere except White Mountains where good chance of thunderstorms also exists. Isolated afternoon thunderstorms Tuesday and Wednesday then mainly dry conditions Thursday into Friday. Isolated afternoon thunderstorms this weekend mainly east to south of Tucson. 20-foot winds terrain driven under 15 mph, although gusty/erratic winds near thunderstorms. Temperatures follow a warming trend over the coming days, reaching 5- 10 degrees above normal by the end of the work week. && .PREV DISCUSSION (305 AM MST)...Satellite imagery this morning showed clear skies west of Tucson and partly cloudy skies from Tucson east. Last nights upper air plots placed 500 mb high over e- central NM while to our west there still is a weak upper level trof along CA coast. Thus southerly flow continues over the area with PW values ranging from around 0.80" over western Pima county to 1.4" from Tucson east. For today: The upper high over SW NM will continue to drift slowly W across NM while the CA trof will lift toward NV. As this occurs this sets up a battle ground across the central part of the forecast area for scattered showers and thunderstorms, some of which will be strong with localized heavy rainers with a chance that some heavy rainers will impact the Bighorn burn scar. Blowing dust also a concern later today between Tucson and Phoenix. Highs near what occurred yesterday. The remainder of the week into Saturday: An unfavorable monsoon pattern sets in as upper level high pressure strengthens over the state. Thus a low grade monsoon forecast with the area working on recycled moisture. The main forecast issue for the later part of the week into the weekend will be the return to hotter daytime temperatures resulting in an increase in heat risk issues. In coordination with WFO Phoenix, an Excessive Heat Watch has been issued for Pima, Pinal and portions of Graham county for Thursday through Saturday. Some areas will be near records highs on any of the three days. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Watch from Thursday morning through Saturday evening for AZZ501-502-504>506-509. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 27, 1:28 PM MST, 1 hour 31 minutes before
Special Weather Statement National Weather Service Tucson AZ 128 PM MST Mon Jul 27 2020 AZZ508-512-272100- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 128 PM MST Mon Jul 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY UNTIL 200 PM MST... At 127 PM MST, Doppler radar was tracking a cluster of strong thunderstorms about 14 miles west of Chiricahua National Monument, or 22 miles southeast of Willcox, moving west at 10 mph. Winds in excess of 40 mph will be possible with these storms, along with very heavy rainfall and small hail. Locations impacted include... Kansas Settlement. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3221 10945 3187 10952 3191 10982 3232 10976 TIME...MOT...LOC 2027Z 089DEG 10KT 3201 10959
Special weather statement, Jul 27, 2:01 PM MST, 58 minutes before
Special Weather Statement National Weather Service Tucson AZ 201 PM MST Mon Jul 27 2020 AZZ508-512-272145- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 201 PM MST Mon Jul 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY UNTIL 245 PM MST... At 200 PM MST, Doppler radar was tracking a cluster of strong thunderstorms 13 miles southeast of Willcox, moving northwest at 10 mph. Winds in excess of 40 mph will be possible with these storms which may lead to blowing dust along Interstate 10 near Willcox. Locations impacted include... Willcox and Kansas Settlement. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3226 10955 3190 10962 3213 10989 3236 10977 TIME...MOT...LOC 2100Z 121DEG 9KT 3213 10965
Special weather statement, Jul 27, 2:09 PM MST, 50 minutes before
Special Weather Statement National Weather Service Tucson AZ 209 PM MST Mon Jul 27 2020 AZZ504>506-272145- Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho Peak State Park- 209 PM MST Mon Jul 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIMA AND SOUTH CENTRAL PINAL COUNTIES UNTIL 245 PM MST... At 208 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles west of Saddlebrooke, or 9 miles northwest of Catalina, moving north at 5 mph. Winds in excess of 40 mph will be possible with this storm. Areas of blowing dust may also accompany these thunderstorms. Locations impacted include... Catalina, Oro Valley, Marana, Saddlebrooke, Tortolita, Oracle Junction, Biosphere 2 and Dove Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3250 11082 3242 11112 3282 11136 3296 11095 TIME...MOT...LOC 2108Z 162DEG 6KT 3256 11103 RH
Special weather statement, Jul 27, 2:10 PM MST, 49 minutes before
Special Weather Statement National Weather Service Tucson AZ 210 PM MST Mon Jul 27 2020 AZZ504-507-513-272145- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 210 PM MST Mon Jul 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WESTERN COCHISE COUNTIES UNTIL 245 PM MST... At 206 PM MST, Doppler radar was tracking a cluster of showers and a few strong thunderstorms extending from the Vail area east to west of Benson. The general movement of this area of showers and thunderstorms was northwest at 10 mph. A few of the stronger thunderstorms will be capable of producing winds in excess of 40 mph, locally heavy rainfall and small hail. Locations impacted include... Tucson, Vail, East Sahuarita, Corona De Tucson and Rita Ranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3198 11045 3183 11045 3192 11091 3216 11080 TIME...MOT...LOC 2106Z 141DEG 7KT 3198 11068
Special weather statement, Jul 27, 2:27 PM MST, 32 minutes before
Special Weather Statement National Weather Service Tucson AZ 227 PM MST Mon Jul 27 2020 AZZ507-508-513-272200- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 227 PM MST Mon Jul 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL 300 PM MST... At 227 PM MST, Doppler radar was tracking a strong thunderstorm near Dragoon, or 18 miles east of Benson, moving north at 5 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tombstone, Dragoon, Pearce-Sunsites, Cochise and Texas Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3175 10981 3170 11018 3212 11022 3213 10992 TIME...MOT...LOC 2127Z 162DEG 6KT 3200 11000 RH
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 5:54 PM MST | Special Weather Statement | TWC | Graham | 36 min |
| Jul 26, 6:27 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Jul 26, 7:18 PM MST | Special Weather Statement | TWC | Graham | 27 min |
| Jul 26, 7:31 PM MST | Areal Flood Advisory | TWC | Graham | 6 hr |
| Jul 26, 8:14 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 3 hr |
| Jul 27, 2:25 AM MST | Excessive Heat Watch | TWC | Graham, Greenlee, Pima, Pinal | 24 hr |
| Jul 27, 1:23 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 27, 1:28 PM MST | Special Weather Statement | TWC | Cochise | 32 min |
| Jul 27, 2:01 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Jul 27, 2:09 PM MST | Special Weather Statement | TWC | Pinal | 36 min |
| Jul 27, 2:10 PM MST | Special Weather Statement | TWC | Santa Cruz | 35 min |
| Jul 27, 2:27 PM MST | Special Weather Statement | TWC | Cochise | 33 min |
| Jul 27, 3:06 PM MST | Special Weather Statement | TWC | Cochise | 24 min |
| Jul 27, 3:19 PM MST | Special Weather Statement | TWC | Cochise | 26 min |
| Jul 27, 3:24 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 51 min |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.